Hail, Osage
- When
- October 4, 9:10 PM CST
- Where
- Osage County, 0.75 mi WSW of Burbank
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.695, -96.732
Thunderstorms developed along a cold front over central Oklahoma during the late afternoon hours of the 4th. These storms moved slowly eastward and affected northeastern Oklahoma during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed along a cold front over central Oklahoma during the late afternoon hours of the 4th. These storms moved slowly eastward and affected northeastern Oklahoma during the evening. One of these storms became severe, producing hail up to golfball size and some wind damage across portions of Osage County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 4, 8:10 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 910 PM CDT FRI OCT 4 2013 ...UPDATE... .DISCUSSION... THUNDERSTORMS CONTINUED TO RIDE ALONG THE INITIAL WIND SHIFT OF THE COLD FRONT THIS EVENING FROM SOUTHWEST OKLAHOMA TO JUST WEST OF OSAGE COUNTY AS OF 9 PM THIS EVENING. THE DRIER AIR REMAINED FURTHER WEST ACROSS NORTHWEST OKLAHOMA. THESE THUNDERSTORMS WILL PUSH INTO THE CWA OVER THE NEXT HOUR AS THE FRONT CONTINUES TO PUSH EAST SOUTHEASTWARD. WITH THE LOSS OF DAYTIME HEATING THE CAP HAS BEGUN TO STRENGHTEN ACROSS THE CWA...HOWEVER DEEP LAYER SHEAR NEAR AND JUST BEHIND THE FRONT WILL ALLOW FOR THE POTENTIAL FOR SOME STORMS TO BECOME STRONG TO SEVERE. LARGE HAIL AND STRONG WINDS CONTINUE TO BE THE MAIN THREATS WITH THIS ACTIVITY. GREATEST POTENTIAL FOR ANY SEVERE STORMS LOOKS TO BE MAINLY NORTHWEST OF INTERSTATE 44 OVER THE NEXT FEW HOURS. THE SEVERE THUNDERSTORM WATCH FOR OSAGE AND PAWNEE COUNTIES REMAINS IN EFFECT UNTIL 3Z. LATEST RUNS OF THE HRRR AND THE LOCAL IN-HOUSE MODEL INDICATE THAT THUNDERSTORMS COULD BE NEAR EAST CENTRAL OKLAHOMA BY 06Z AND INTO SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BY 9Z. INSTABILITY ACROSS THE REST OF THE CWA SHOULD WEAKEN OVERNIGHT AS THE CAP CONTINUES TO STRENGHTEN...THOUGH AN ISOLATED STRONG TO SEVERE STORM COULD BE POSSIBLE. GUSTY NORTHWESTERLY WINDS IN THE 20 TO 30 MPH RANGE HAVE BEEN OBSERVED BEHIND THE FRONT WITHIN THE DRIER/COOLER AIR AND WILL CONTINUE TO FILTER INTO THE REGION OVERNIGHT. TEMPERATURES BY EARLY SATURDAY MORNING LOOK BE AROUND 50 TO LOWER 50S NEAR THE KANSAS BORDER TO THE 60S FOR FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. EVENING UPDATE WILL BE TO ADJUST POPS/WX/SKY GRIDS BASED ON LATEST TRENDS AND TIMING...WHILE THE REST OF THE FORECAST SEEMS TO BE HANDLING WELL AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... TUL 53 64 47 68 / 90 20 10 0 FSM 66 73 46 68 / 80 70 10 0 MLC 56 60 44 70 / 90 60 10 0 BVO 51 65 43 66 / 80 20 10 0 FYV 60 65 42 63 / 80 80 10 10 BYV 63 68 44 62 / 80 80 10 10 MKO 56 59 45 68 / 90 60 10 0 MIO 53 61 43 64 / 90 50 10 10 F10 53 60 46 69 / 90 40 10 0 HHW 66 73 46 72 / 80 50 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...20 LONG TERM....99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 932 PM CDT FRI OCT 4 2013 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051445- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 932 PM CDT FRI OCT 4 2013 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...ONGOING. FLASH FLOOD. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...AFTER 10 PM. HEAVY RAIN. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...AFTER 10 PM. SIGNIFICANT WINDS. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... A LINE OF THUNDERSTORMS WAS BEGINNING TO MOVE INTO NORTHEAST OKLAHOMA LATE THIS EVENING AS A COLD FRONT CONTINUED TO PUSH EAST SOUTHEASTWARD. THESE THUNDERSTORMS WILL CONTINUE TO PUSH INTO AND ACROSS THE NORTHEAST OKLAHOMA LATE THIS EVENING AND INTO SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BY THE EARLY MORNING HOURS TONIGHT. A LIMITED POTENTIAL OF SOME STORMS BECOMING STRONG TO SEVERE WILL BE POSSIBLE OVER PARTS OF NORTHEAST OKLAHOMA...MAINLY NORTHWEST OF INTERSTATE 44 THROUGH MIDNIGHT...WITH A MORE ISOLATED POTENTIAL ACROSS THE REST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN HAZARDS WITH THE STRONGEST STORMS. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT. AHEAD OF THE COLD FRONT...BREEZY SOUTHERLY WINDS REMAINED ACROSS PARTS OF THE REGION LATE THIS EVENING. THESE WINDS WILL QUICKLY SHIFT OUT OF THE NORTHWEST AND BECOME GUSTY IN THE 20 TO 30 MPH RANGE BEHIND THE FRONTAL PASSAGE OVERNIGHT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. SUNDAY...HIGH WIND POTENTIAL. MONDAY THROUGH THURSDAY...NO HAZARDS. EXTENDED DISCUSSION... SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE FRONT ARE EXPECTED TO BE ONGOING SATURDAY MORNING ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS THE COLD FRONT CONTINUES TO PUSH THROUGH THE REGION. PRECIPITATION SHOULD TAPPER OFF FROM NORTHWEST TO SOUTHEAST SATURDAY AFTERNOON WITH PRECIPITATION ENDING SATURDAY EVENING WITH THE EXIT OF THE FRONT. ALSO BEHIND THE COLD FRONT...GUSTY NORTH NORTHWESTERLY WINDS ARE EXPECTED TO REMAIN THROUGH THE DAY SATURDAY AND AGAIN SUNDAY BEFORE THE UPPER LEVEL LOW PRESSURE SYSTEM EXITS THE PLAINS. MUCH COOLER AND DRIER AIR WILL FILTER INTO THE REGION IN THE WAKE OF THE COLD FRONT FOR THE WEEKEND AND THE START OF THE NEXT WORK WEEK. A RIDGE OF HIGH PRESSURE SETS UP NEXT WEEK WITH SLOWLY WARMING TEMPERATURES THROUGH MID WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT FRI OCT 4 2013
OKZ054-059-050315-
OSAGE OK-PAWNEE OK-
921 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN OSAGE AND PAWNEE
AT 921 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF GRAINOLA TO 27 MILES NORTHWEST OF
PAWNEE TO 32 MILES WEST OF PAWNEE...MOVING EAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...PAWHUSKA...
SHIDLER...FAIRFAX...BURBANK...APPERSON...WEBB CITY...PEARSONIA...
BIGHEART...FORAKER...GRAINOLA...PAWNEE...JENNINGS...HALLETT...
MARAMEC...BLACKBURN...SKEDEE...RALSTON AND QUAY.
THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3701 9614 3659 9638 3617 9652 3616 9683
3624 9682 3624 9692 3633 9693 3633 9704
3651 9704 3656 9691 3658 9690 3659 9705
3668 9707 3670 9704 3669 9695 3675 9689
3675 9683 3679 9676 3701 9675
TIME...MOT...LOC 0221Z 260DEG 27KT 3698 9676 3654 9718
3621 9732The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind uprooted several trees and snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 480322, 480323.